Winter Storm, Pittsburg
- When
- December 25, 1:00 PM CST to 8:00 PM CST
- Where
- Pittsburg forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.924, -95.748 (the zone’s center; the record gives no point)
A strong storm system translated from the Pacific Northwest across the Southern Rockies and into the Southern Plains from the 23rd through the 25th. Rain began across southeastern Oklahoma during the early morning hours of the 25th as this system approached and then transitioned to light freezing rain and a little sleet.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong storm system translated from the Pacific Northwest across the Southern Rockies and into the Southern Plains from the 23rd through the 25th. Rain began across southeastern Oklahoma during the early morning hours of the 25th as this system approached and then transitioned to light freezing rain and a little sleet. The precipitation changed over to snow during the early afternoon of the 25th and fell heavily for several hours before tapering off late in the evening. A swath of heavy snow occurred across much of central and southern Oklahoma with four to eight inches occurring across southeastern and east central Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 25, 11:27 AM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1127 AM CST TUE DEC 25 2012
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FLIGHT CONDITIONS WILL CONTINUE TO DETIORATE ACROSS MUCH OF
EASTERN OK/WESTERN AR THIS AFTERNOON THROUGH THE EVENING HOURS.
HEAVIEST SNOWS WILL IMPACT KMLC/KFSM SITES WITH IFR/LIFR
CONDITIONS LIKELY FOR A PERIOD. FURTHER NORTH SNOWFALL RATES LIGHT
IF AT ALL...THOUGH LOWER CEILINGS WILL FILTER SOUTHWARD FOR A TIME
THIS EVENING. A RETURN TO VFR CONDITIONS WILL SPREAD FROM WEST TO
EAST OVERNIGHT THOUGH WINDS WILL REMAIN GUSTY UNTIL AFTER SUNRISE
WED.
&&
.PREV DISCUSSION... /ISSUED 1017 AM CST TUE DEC 25 2012/
..UPDATE...
DISCUSSION...
IMPRESSIVE MID LEVEL CIRCULATION CURRENTLY PASSING ACROSS
NORTHWEST TEXAS SOUTH OF THE RED RIVER. STRONG DYNAMICS ASSOCIATED
WITH THIS SYSTEM WERE SAMPLED THIS MORNING WITH 140M HEIGHT FALLS
AT MIDLAND...AND CURRENT SATELLITE IMAGERY SHOWS EXPANDING COLD
CLOUD TOPS ACROSS SOUTHERN OKLAHOMA EVIDENCE OF ONGOING STRONG
LIFT. SFC FREEZING LINE GENERALLY RUNS NEAR INTERSTATE 40 ACROSS E
OK/W AR BEFORE DROPPING SOUTHWARD THROUGH CENTRAL OK. ONGOING
PRECIP SOUTH OF THIS LINE REMAINS RAIN...WITH EARLIER LIGHT
FZRA/SLEET ACROSS NE OK AND NW AR HAVING DISSIPATED WITH PASSAGE
OF WEAK PRECEDING MID LEVEL WAVE. THE FOCUS THROUGH THE AFTERNOON
AND EARLY EVENING HOURS WILL BE ON THE EXPANDING PRECIP SHIELD
CURRENTLY ACROSS NORTH TX...AND AS THIS PRECIP LIFTS NORTHWARD THE
TIMING OF THE COLDER LOW LEVEL TEMPS AND EVENTUAL CHANGE OVER TO
ALL SNOW. LATEST DATA REMAIN CONSISTENT IN PLACEMENT OF THE
HEAVIER SNOW AMTS FROM SOUTH CENTRAL OK EASTWARD INTO CENTRAL
AR...AND OUR UPDATED FORECAST MAINTAINS A SWATCH OF 4-7 INCH
AMOUNTS WITH TERRAIN INFLUENCES NOTED ACROSS FAR SE OK. THESE
AMOUNTS ARE LIKELY TO COME OVER A FAIRLY SHORT TIME WINDOW...WHICH
MEANS WHEN THE SNOW STARTS IT WILL BE HEAVY AND ROAD CONDITIONS
AND VISIBILITIES WILL BE SHARPLY IMPACTED. ADDITIONALLY...A NARROW
SWATCH OF LIGHT ICE ACCUMULATION REMAINS LIKELY AND THE UPDATED
FORECAST NARROWED THE FAVORED ZONE. GIVEN THE GUSTY NORTH WINDS
THIS EVENING AND OVERNIGHT...ANY ICE ACCUMULATION WILL STRAIN
POWER LINES UNTIL WINDS SUBSIDE TOWARD SUNRISE WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 30 14 31 15 / 10 10 0 10
FSM 41 21 30 15 / 90 60 0 10
MLC 37 16 30 13 / 100 50 0 10
BVO 27 14 30 14 / 0 10 0 10
FYV 32 21 30 14 / 40 60 0 10
BYV 31 22 30 15 / 20 60 0 0
MKO 34 18 31 16 / 60 30 0 10
MIO 29 15 31 16 / 0 20 0 10
F10 33 15 31 17 / 60 20 0 10
HHW 45 17 31 17 / 100 60 0 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL MIDNIGHT WEDNESDAY FOR OKZ049-OKZ053-
OKZ065-OKZ066-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
OKZ075-OKZ076.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT WEDNESDAY FOR OKZ054-
OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ067-OKZ068.
AR...WINTER WEATHER ADVISORY UNTIL MIDNIGHT WEDNESDAY FOR ARZ001.
WINTER STORM WARNING UNTIL MIDNIGHT WEDNESDAY FOR ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
AVIATION...07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1249 PM CST TUE DEC 25 2012 ARZ001-002-010-011-019-020-029-OKZ049-053>076-261100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1250 PM CST TUE DEC 25 2012 ...WINTER STORM IMPACTS INTENSIFY THIS AFTERNOON AND EVENING... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WINTER WEATHER. SNOW ACCUMULATION. RISK...ELEVATED. AREA...SOUTH OF A LINE FROM EUFAULA TO FAYETTEVILLE. ONSET...AFTER 3 PM. ICE ACCUMULATION. RISK...LIMITED. AREA...FAR SOUTHEAST OKLAHOMA. ONSET...THIS AFTERNOON. WIND CHILL. RISK...LIMITED. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER 9 PM. SIGNIFICANT WINDS. RISK...LIMITED. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... AREAS OF FREEZING RAIN AND SLEET WILL INTENSIFY ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS THIS AFTERNOON...WITH A TRANSITION TOWARD ALL SNOW THIS AFTERNOON. AN AXIS OF HEAVY SNOW IS LIKELY FROM FAR SOUTHEAST OKLAHOMA INTO WESTERN ARKANSAS. ADDITIONALLY...STRONG NORTHERLY WINDS WITH GUSTS OF 25 TO 35 MPH WILL PERSIST DURING THE HEAVY SNOW. THE COMBINATION OF THE GUSTY WINDS AND SNOWFALL RATES OF GREATER THAN ONE INCH PER HOUR WILL SEVERELY IMPACT ROAD CONDITIONS... AND REDUCE VISIBILITIES TO BELOW ONE QUARTER MILE AT TIMES ACROSS SOUTHEAST OKLAHOMA AND POSSIBLY WEST CENTRAL ARKANSAS. THE SNOW WILL END FROM WEST TO EAST THIS EVENING WITH THE WINTER STORM EAST OF THE FORECAST AREA BY EARLY WEDNESDAY MORNING. THE GUSTY NORTH WINDS WILL CONTINUE AND PRODUCE DANGEROUS WIND CHILL VALUES LATE TONIGHT INTO WEDNESDAY MORNING. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...HIGH WIND POTENTIAL...DANGEROUS WIND CHILL POTENTIAL. THURSDAY...DANGEROUS WIND CHILL POTENTIAL. FRIDAY THROUGH MONDAY...NO HAZARDS. EXTENDED DISCUSSION... GUSTY NORTHERLY WINDS WILL CONTINUE INTO WEDNESDAY BEFORE GRADUALLY DECREASING THROUGH THE DAY. VERY COLD TEMPERATURES BOTH WEDNESDAY MORNING AND THURSDAY MORNING WILL ALLOW FOR PERIODS OF DANGEROUSLY COLD WIND CHILL VALUES. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417950, 417951, 417952, 417953, 417955, 417956, 417957.